Seizures

by Dr. C.H. Weaver M.D. Medical editor

A seizure is a sudden attack caused by problems with the electrical messages in your brain. Some chemotherapy may increase your risk of having a seizure. However, this risk is very small in most cases.

  • What is a seizure?
  • What causes seizures?

What is a seizure

A seizure is a combination of disorganized body movements that result from overactivity of electrical impulses in your brain. Bodily function and movement is directed by the brain through electrical impulses carried by nerves. If there are too many of these impulses, disorganized movements will result, such as twitching, jerking, severe muscle contractions and convulsions.

What causes seizures

Seizures commonly occur in people who have epilepsy. Epilepsy is a disorder that is caused by anything that disrupts the normal pattern of neuron activity, including illness, brain damage or abnormal brain development.

Recommended Articles

Image placeholder title

Tagrisso® - Standard of Care for EGFR + Non Small Cell Lung Cancer

FLAURA study confirms Tagrisso as best initial treatment of EGFR + NSCLC - learn more about its role in NSCLC management

Non Small Cell Lung Cancer

Treatment of Stage III B - IV Non-Small Cell Lung Cancer

Chemotherapy, biomarker testing and precision cancer medicines and immunotherapy are used to treat stage IIIB-IV NSCLC.

Non Small Cell Lung Cancer

Treatment of Recurrent Non-Small Cell Lung Cancer

Chemotherapy, biomarker testing and precision cancer medicines and immunotherapy are part of recurrent NSCLC treatment.

For people that do not have epilepsy, a variety of things can disrupt the normal pattern of neuron activity and cause a seizure, such as:

  • Trauma or injury to the head
  • Cancer of the brain or central nervous system
  • Low blood sodium levels or other electrolyte imbalances in the blood
  • Infection in the brain or central nervous system, such as meningitis
  • Stroke
  • Withdrawal from alcohol or drugs
  • Intoxication by alcohol or drugs

Chemotherapy itself does not cause seizures but may cause conditions that put a person at increased risk of seizure, such as dehydration from uncontrolled nausea and vomiting. Chemotherapy treatments that increase the risk of seizures include:

  • Administration of chemotherapy directly into the spinal cord (intrathecal or intravesical administration)
  • Some high-doses of chemotherapy agents, such as busulfan for bone marrow transplantation

Your risk of seizure returns to normal once you are finished receiving this type of chemotherapy treatment.